Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 150, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2016, 4:35 PM CDT for 4 counties in Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2016, 4:35 PM CDT (21:35 UTC)
- Expired
- Sep 19, 2016, 5:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Mahaska County, IA, Marion County, IA, Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 2:55 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878
WUUS53 KDMX 192135
SVRDMX
IAC099-123-125-157-192215-
/O.NEW.KDMX.SV.W.0150.160919T2135Z-160919T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT MON SEP 19 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
NORTHWESTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
SOUTHWESTERN POWESHIEK COUNTY IN CENTRAL IOWA...
SOUTHEASTERN JASPER COUNTY IN CENTRAL IOWA...
* UNTIL 515 PM CDT.
* AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MONROE...OR
9 MILES NORTHWEST OF PELLA...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PELLA...MONROE...LAKE RED ROCK...SULLY...LYNNVILLE...LEIGHTON...
SEARSBORO...PELLA MUNICIPAL AIRPORT AND ELK ROCK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
AND CENTRAL IOWA.
LAT...LON 4128 9275 4148 9324 4157 9318 4158 9265
TIME...MOT...LOC 2135Z 279DEG 28KT 4151 9305
HAIL...1.00IN
WIND...60MPH
$$
CURTIS2 follow-up statements
653
WWUS53 KDMX 192154
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
454 PM CDT MON SEP 19 2016
IAC099-123-125-157-192215-
/O.CON.KDMX.SV.W.0150.000000T0000Z-160919T2215Z/
MARION IA-MAHASKA IA-POWESHIEK IA-JASPER IA-
454 PM CDT MON SEP 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN MARION...NORTHWESTERN MAHASKA...SOUTHWESTERN
POWESHIEK AND SOUTHEASTERN JASPER COUNTIES...
AT 454 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PELLA...MOVING
EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PELLA...MONROE...LAKE RED ROCK...LEIGHTON...PELLA MUNICIPAL AIRPORT
AND ELK ROCK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
AND CENTRAL IOWA.
LAT...LON 4145 9317 4154 9308 4153 9267 4128 9275
TIME...MOT...LOC 2154Z 279DEG 28KT 4149 9285
HAIL...1.00IN
WIND...60MPH
$$
CURTIS010
WWUS53 KDMX 192208
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT MON SEP 19 2016
IAC099-123-125-157-192218-
/O.EXP.KDMX.SV.W.0150.000000T0000Z-160919T2215Z/
MARION IA-MAHASKA IA-POWESHIEK IA-JASPER IA-
508 PM CDT MON SEP 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION...
NORTHWESTERN MAHASKA...SOUTHWESTERN POWESHIEK AND SOUTHEASTERN JASPER
COUNTIES WILL EXPIRE AT 515 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND IS PREPARING TO EXIT THE WARNED AREA. THEREFORE...THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL AND GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
AND CENTRAL IOWA.
LAT...LON 4145 9317 4154 9308 4153 9267 4128 9275
TIME...MOT...LOC 2208Z 279DEG 28KT 4147 9272
$$
CURTISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:17 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 19, 3:17 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 317 PM CDT Mon Sep 19 2016 .SHORT TERM.../This evening through Tuesday/ Issued at 317 PM CDT Mon Sep 19 2016 Main focus tonight is on storm progression that are currently initiating across the east central portion of the CWA. Weak cold front dropping through the state currently stretching from NE IA to just south of Waterloo and near Des Moines southwestward. This front will continue to progress south southeast through the evening hours. Severe potential limited to the southeastern CWA given the frontal position, with a small window of timing as well given daytime heating, frontal progress etc. Severe parameters looking better than it has most of the summer with a narrow swath of decent low level lapse rates across the SE with abundant CAPE. Effective shear in the 40 kt range or higher near and out ahead of the front which should sustain the development and keep the storms more organized. Low level shear isn't the best, but could see some backing in the wind field just ahead of the front which could increase the low level shear. This continues the threat for an isolated tornado with a storm, especially one situated along the boundary. Hail potential is there and wind as well given the instability and medium deep-layer shear. Brief heavy rain also expected with the storms, and expect them to be more progressive limiting the flash flood threat. Later tonight, skies should clear behind the storms with winds becoming lighter and variable. WAA begins aloft again ahead of the next system with the front aloft stalling out and kind of beginning to push back to the north a bit as a warm front toward 12z. Therefore kept western sites a bit warmer than previous lows for tonight and cleared the skies out a bit more. .LONG TERM.../Tuesday night through Monday/ Issued at 317 PM CDT Mon Sep 19 2016 The big focus in the extended this week will be much above normal temperatures and rainfall with sporadic severe potential. Active pattern in place this week with fast moving flow and return of warm air advection already by Tuesday. Though trough exits the region tonight...models indicate that lee side troughing will quickly occur over the western Plains as a fast moving short wave over Washington state moves into South Dakota by 12z Tuesday. With increasing warm air advection...a warm front will develop over northern Iowa by 00z Wednesday. Along with increased southerly flow during the day...sfc moisture will again increase by late afternoon with H850 temps recovering to 18C north to 22C south by 00z Wednesday. This should result in afternoon highs south of the front reaching the mid to upper 80s once again. As return flow increases Tues night...thunderstorms will break out as stronger warm air advection is lifted above the H850 boundary primarily over northern Iowa into southern Minnesota/Wisconsin. Overnight Corfidi vectors suggest some backbuilding of storms may occur across the far north resulting in moderate to locally heavy rainfall. The first round of storms may drop up to an +1 inch of rainfall north. Both the GFS/Euro suggest that the warm front will lift farther into southern Minnesota Wednesday due to a surface wave resulting in the heavier rainfall briefly moving north of the border during the day. A trailing trough extending southwest of the low will likely be the focus of additional showers and thunderstorms Wednesday very late afternoon into the evening/overnight hours. Looking at the precipitable water forecast for the area Tuesday through Friday shows that generally ...the higher pwats will be pooled near the boundaries through the period. Thus...locally heavy rainfall should more or less be tied to the position of the fronts. By late Wednesday afternoon into Thursday the situation looks a bit more concerning with a nearly stationary boundary draped across the north and several short waves riding along the boundary. Both the GFS and the Euro suggest that several periods of thunderstorms from Wednesday evening through early Friday morning. The potential for a couple of inches of rainfall over the north/northwest will likely cause some rises on area rivers by late week or weekend. Will need to monitor precipitation trends into late week. Model confidence by Wednesday night is lower given the slight divergence of the 12z Euro solution from the 12z GFS. Euro suggests that the heavier rainfall in our forecast area will be west/northwest while the GFS is slightly farther north. In either case...potential for 1 to 2 inch rainfall is looking more likely Wednesday night. Temperatures will be well above normal through the week for the onset of fall. With normal values for highs ranging from 73 north to 75 south/minimums from 47 northwest/54 south...most locations will be running about 10 degrees above normal north to near 15 degrees above normal central and southeast. Highs will still be in the mid to upper 80s at times over the south with 70s to lower 80s across the north. By late in the week a stronger H500 shortwave trough moves into the northern Plains. This will once again push a warm front north into Iowa by Friday afternoon and Saturday. Meanwhile...another round of thunderstorms will likely break out over Iowa Friday and continue into the afternoon/early evening hours before the front lifts back north into Saturday. Showers and thunderstorms will hold off until Saturday night and Sunday as another wave moves east and drags a cool front across the state once again. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1213 PM CDT Mon Sep 19 2016 Line of low VFR CIGS along the vicinity of a front stretching from KALO to KDNS attm. It will continue to sink southward this afternoon impacting KDSM and KOTM as well. Some storms may develop near this front this afternoon into the early evening hours between KALO and KOTM. Currently do not expect activity as far west as KDSM, but will have to monitor. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Beerends LONG TERM...REV AVIATION...Beerends
Hazardous weather outlook, Sep 19, 3:31 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT MON SEP 19 2016 IAZ049-050-061-062-074-075-085-086-202045- MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO- 331 PM CDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW SEVERE STORMS MAY OCCUR. LARGE HAIL WILL BE THE PRIMARY THREAT THOUGH AN ISOLATED TORNADO MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT. A FEW STRONG STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. PERIODIC THUNDERSTORM CHANCES WILL PERSIST THE REMAINDER OF THE WEEK...WITH GREATEST CHANCES WEDNESDAY THROUGH THURSDAY. VERY HEAVY RAINFALL MAY OCCUR WEDNESDAY NIGHT INTO THURSDAY ESPECIALLY NORTH OF HIGHWAY 30. SEVERE WEATHER ALSO APPEARS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND AGAIN LATER THIS WEEK. IAZ027-028-037>039-048-060-073-083-084-094>097-202045- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-POLK-WARREN-CLARKE- LUCAS-DECATUR-WAYNE-APPANOOSE-DAVIS- 331 PM CDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS MAY OCCUR WITH BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT. A FEW STRONG STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. PERIODIC THUNDERSTORM CHANCES WILL PERSIST THE REMAINDER OF THE WEEK...WITH GREATEST CHANCES WEDNESDAY THROUGH THURSDAY. VERY HEAVY RAINFALL MAY OCCUR WEDNESDAY NIGHT INTO THURSDAY ESPECIALLY NORTH OF HIGHWAY 30. SEVERE WEATHER ALSO APPEARS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND AGAIN LATER THIS WEEK. IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081- 082-092-093-202045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 331 PM CDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT. A FEW STRONG STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. PERIODIC THUNDERSTORM CHANCES WILL PERSIST THE REMAINDER OF THE WEEK...WITH GREATEST CHANCES WEDNESDAY THROUGH THURSDAY. VERY HEAVY RAINFALL MAY OCCUR WEDNESDAY NIGHT INTO THURSDAY. SEVERE WEATHER ALSO APPEARS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS WEEK. REV
In the hours before
Special weather statement, Sep 19, 4:19 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT MON SEP 19 2016
IAZ061-062-073>075-083>085-192215-
JASPER IA-MAHASKA IA-WARREN IA-LUCAS IA-MARION IA-POWESHIEK IA-
CLARKE IA-MONROE IA-
419 PM CDT MON SEP 19 2016
...STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS...
AT 417 PM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS
EXTENDINGFROM NEAR MONROE TO 13 MILES SOUTH OF INDIANOLA.
MOVEMENT WAS EAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...PELLA...KNOXVILLE...ALBIA...MONTEZUMA...MONROE...
PLEASANTVILLE...NEW SHARON...MELCHER-DALLAS...EDDYVILLE...KNOXVILLE
RACEWAY...LAKE RED ROCK...SULLY...MILO...LOVILIA...BEACON...
UNIVERSITY PARK...BUSSEY...LYNNVILLE AND LACONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH
CENTRAL...SOUTHEASTERN AND CENTRAL IOWA.
LAT...LON 4151 9241 4134 9241 4116 9261 4116 9264
4113 9264 4095 9284 4113 9367 4162 9312
4157 9230 4151 9230
TIME...MOT...LOC 2118Z 279DEG 29KT 4156 9309 4117 9352
CURTISThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 4:19 PM CDT | Special Weather Statement | DMX | Mahaska, Marion, Monroe | 56 min |
| Sep 19, 5:06 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 39 min |
| Sep 19, 5:42 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 48 min |
| Sep 19, 6:20 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.